Kansas, 2003

Hail and Damaging Winds in Kansas, May 1, 2003

May 1, 2003 · NWS ICT · 18 events in 6 counties and zones

16 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 30, 6:35 PM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Apr 30, 6:35 PM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
735 PM CDT WED APR 30 2003

WE HAVE ISSUED A QUICK UPDATE TO NARROW DOWN THE AREA WHERE THE
SEVERE WEATHER IS EXPECTED THIS EVENING. IT APPEARS MOST OF THE
ACTIVITY WILL TAKE PLACE ALONG AND EAST OF THE TURNPIKE. THE
REST OF THE FORECAST REMAINS UNCHANGED.

--------------------------------------------------------------------
COX

...MESO UPDATE...
LATEST LAPS SOUNDING SHOWD CAP WAS STILL HOLDING, BUT JUST BARELY.
VIS SATL SHOWD LN OF CU JUST S OF ICT AREA ACRS SUMNER/HARPER
COUNTIES. SUSPECT JUST A LTL MORE FORCING IS NEEDED TO ERODE CAP AND
RELEASE VRY UNSTABLE AIRMASS ACRS SCNTRL KS. THIS COULD COME FROM
INCREASED CONVERGENCE WITH SLGT BACKING OF NEAR SFC WNDS, AS USUALLY
OCCURS TWD 00Z. MID LVL COLD ADVCTN WITH APPROACHING TROF TO OUR W
COULD ALSO QUICKLY ERODE CAP AND ACT IN CONCERT, ALLOWING FOR RAPID
STM DVLPMT ACRS SCNTRL KS, PROBLY JUST S AND E OF ICT, BTWN 00Z-02Z.

POTNL FOR NEW TRIPLE POINT TO FORM ALG OKLA/KS BORDER AT DRYLN/CDFNT
INTERSECTION TO THE SW OF ICT THIS EVENING, SO SVR POTNL WITH
TORNADOES STILL A POSSIBILITY IF THIS WERE TO OCCUR.

WL CONT TO MONITOR SATL/RADAR AND MESO DATA AVBL.

KED

-----------------------------------------------------------
PREVIOUS DISCUSSION...
320 PM CDT WED APR 30 2003
MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE TIMING OF WHEN
THE CONVECTION WILL BREAK OUT THIS AFTERNOON AND PLACEMENT. NEXT
CONCERN IS FOR TOMORROW AFTERNOON IN SOUTHEAST KANSAS IF THAT
ACTIVITY WILL DEVELOP OR NOT.

TONIGHT:
LATEST WATER VAPOR LOOP SHOWING A NICE SPEED MAX MOVING THROUGH THE
TEXAS PANHANDLE WITH ACARS AND PROFILER DATA SUPPORTING UPPER LEVEL
WINDS ON THE ORDER OF 70 TO 80KTS. THIS SPEED MAX IS PROGGED TO MOVE
THROUGH NORTHERN OK WHICH WILL AID IN PUSHING THE DRY LINE EASTWARD
ALONG WITH COOLING TEMPS ALOFT. AS A RESULT, WE SHOULD START TO SEE
STORMS FIRING ALONG THE DRY LINE AFTER 00Z. THE INITIAL CONVECTION
SHOULD START ACROSS NORTHEAST KANSAS NEAR THE WARM FRONTAL BOUNDARY
WHERE THE CAP IS WEAKER. HOWEVER, TOPS LATEST SOUNDING SHOWS
A VERY STRONG CAP OVER THAT REGION. FURTHER SOUTH IN SOUTH CENTRAL
KANSAS THE POTENTIAL LOOKS TO BE A LITTLE LATER STILL AS THE DRY
LINE PUSHES INTO THAT REGION LATER ON. WILL IT BE ENOUGH TO BREAK
THE CAP OVER US. IT IS HARD TO SAY. IF IT DOES BREAK, THEN MOST OF
THE ACTIVITY WILL BE MULTICELLULAR WITH SOME POTENTIAL FOR
SUPERCELLS ALONG THE WARM FRONT. ACTIVITY SHOULD LINGER THROUGH MUCH
OF THE EVENING AND THEN SLIDE INTO MISSOURI MAINLY AFTER MIDNIGHT.

TOMORROW:
MODELS SHOW THE SURFACE BOUNDARY SHIFTING TO SOUTHEAST KANSAS WITH
LITTLE IF ANY DRY AIR PUSHING IN. AS A RESULT, LARGE CAPES WILL ONCE
AGAIN BE IN PLACE TOMORROW AFTERNOON IN SOUTHEAST KANSAS. MODELS DO
SHOW MUCH WEAKER SHEAR IN PLACE WHICH WILL KEEP THE STORMS
MULTICELLULAR IN NATURE. THERE WILL BE A BOUNDARY IN PLACE IN THAT
REGION, BUT WILL IT BE THE INITIATOR OR WILL IT BE AN OUTFLOW
BOUNDARY. WE WILL HAVE TO WAIT AND SEE. THE NEXT PROBLEM FOR AIRLINE
FOLKS WILL THE EXTENT OF THE LOW CLOUDS TOMORROW. WE SHOULD SEE THE
LOW CLOUDS ON THE ORDER AOB 1KFT IN CENTRAL KANSAS PUSH INTO SOUTH
CENTRAL KANSAS BY DAYBREAK. TEMPERATURES WILL BE ON THE COOL SIDE
WITH COOLEST SPOTS BEHIND THE FRONT IN RUSSELL AND SALINA.

TOMORROW NIGHT-FRIDAY:
HIGH PRESSURE WILL BEGIN BUILDING IN FROM THE NORTHERN PLAINS AND
ALLOW FOR CLEARING SKIES AND FAIRLY LIGHT WINDS. TEMPERATURES WILL
BE ALSO BE ON THE MILD SIDE WITH HIGHS MAINLY IN THE 70S.

SATURDAY-SUNDAY NIGHT:
ALL THREE MODELS SHOW THE NEXT UPPER LEVEL WAVE DIGGING OFF THE
COAST OF CALIFORNIA. THE GFS BRINGS THIS WAVE INTO THE CENTRAL
PLAINS BY SUNDAY MORNING. THIS IS THE QUICKEST MODEL WHICH LOOKS
PRETTY REASONABLE AT THE MOMENT AFTER LOOKING AT THE ENSEMBLE MEAN
AND CANADIAN SOLUTION. THE UKMET/ECMWF IS QUITE A BIT SLOWER, BUT
SINCE THE GFS IS THE MOST CONSISTENT MODEL SINCE THE LAST RUN WE ARE
GOING ALONG WITH ITS SOLUTION IN BRINGING SOME ELEVATED CONVECTION
TO THE CWFA SATURDAY. ON SUNDAY THE MODELS REALLY DIG AND CLOSE OFF
THIS UPPER LEVEL FEATURE IN NEBRASKA.  AS THIS SYSTEM DIGS, IT WILL
ALLOW FOR THE LOW LEVEL MOISTURE PUSH BACK INTO THE REGION AS THE
SURFACE LOW MOVES FROM THE SOUTHERN PLAINS INTO CENTRAL KANSAS. AS A
RESULT, WE WILL KEEP THE MENTION OF THUNDERSTORMS THROUGH MONDAY.

TUESDAY AND WEDNESDAY:
MODELS SHOW THE UPPER LEVEL LOW PUSHING TO THE GREAT LAKES REGION.
THIS WILL ALLOW FOR COOL HIGH PRESSURE TO BUILD INTO THE PLAINS. AS
A RESULT, TEMPERATURES WILL BE ON THE MILD SIDE WITH DRY CONDITIONS
EXPECTED.

FCSTID =   18/COX
ICT   57  75  51  71 /  40  10   0   5
HUT   53  73  49  69 /  30  10   0   5
EWK   54  73  50  69 /  30  10   0   5
EQA   58  75  52  70 /  50  10   0   5
WLD   59  77  52  72 /  40  20   5   5
RSL   50  71  47  67 /  30   5   0   5
GBD   50  71  47  67 /  30   5   0   5
SLN   53  72  47  67 /  30   5   0   5
MPR   54  73  50  69 /  30  10   0   5
CFV   63  82  56  73 /  40  30   5   5
CNU   62  79  54  72 /  50  30   5   5
K88   60  76  52  70 /  60  20   5   5

.ICT...NONE
COX
Hazardous weather outlook, Apr 30, 11:13 PM CST, 47 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1213 AM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO ERUPT OVERNIGHT ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS. THESE STORMS WILL BE CAPABLE OF PRODUCE LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS ANTICIPATED THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONTAL BOUNDARY WILL PUSH INTO SOUTHEAST KANSAS BY THURSDAY
AFTERNOON. AHEAD OF THIS FRONT, VERY UNSTABLE CONDITIONS WILL BE IN
PLACE ONCE AGAIN. A FEW THUNDERSTORMS COULD FIRE ALONG THIS FRONT
THURSDAY AFTERNOON AND HAVE THE POTENTIAL OF PRODUCING LARGE HAIL
AND DAMAGING WINDS. THE BEST POTENTIAL FOR THESE THUNDERSTORMS WILL
BE MAINLY ALONG AND EAST OF A EUREKA TO WINFIELD LINE.

ANOTHER STORM SYSTEM IS FORECAST TO BRING MORE SHOWERS AND
THUNDERSTORMS TO THE AREA AS SOON AS SATURDAY. THE THREAT FOR
SHOWERS AND THUNDERSTORMS WILL PERSIST INTO EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

CJ/COX

In the hours before

Local storm report, Apr 30, 9:27 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1027 PM CDT WED APR 30 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

1024 PM     CAMBRIDGE                KS       TORNADO
04/30/2003  COWLEY                            CQ COUNTY SPOTTERS REPORTED
                                              TORNADO ON THE GROUND 3
                                              MILES SOUTHEAST OF
                                              CAMBRIDGE. CURRENTLY WORKING
                                              ON CONFIRMATION AND ANY
                                              REPORTS OF DAMAGE.

&&
Local storm report, Apr 30, 9:38 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1038 PM CDT WED APR 30 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

1015 PM     IOLA                     KS       1.50 INCH HAIL
04/30/2003  ALLEN

&&
Local storm report, Apr 30, 10:37 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1137 PM CDT WED APR 30 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

1140 PM     7MI SO. OF BURNS 1MI E.  KS       0.75 INCH HAIL
05/01/2003  BUTLER

&&
Local storm report, Apr 30, 11:02 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1202 AM CDT THU MAY 1 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

1201 AM     CASSODAY                 KS       1.00 INCH HAIL
05/01/03    BUTLER

&&
Local storm report, Apr 30, 11:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1250 AM CDT THU MAY 01 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

1248 AM     HUTCHINSON               KS       0.88 INCH HAIL
5/1/03      RENO                              LIGHT TREE DAMAGE AND LIGHT
                                              VEHICLE DAMAGE

&&
Local storm report, Apr 30, 11:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1259 AM CDT THU MAY 01 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

1255 AM     RAMONA                   KS       1.00 INCH HAIL
5/1/2003    MARION

&&

The radar

The Wichita radar (KICT), 34 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sumner

When
May 1, 12:00 AM CST
Where
Sumner County, Conway Spgs
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.400, -97.650

Hail, Sedgwick

When
May 1, 12:17 AM CST
Where
Sedgwick County, Clearwater
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.500, -97.500

Thunderstorm Wind, Chautauqua

When
May 1, 12:28 AM CST
Where
Chautauqua County, Cedar Vale
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.100, -96.500

Hail, Sumner

When
May 1, 12:40 AM CST
Where
Sumner County, Belle Plaine
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.400, -97.233

Hail, Sumner

When
May 1, 12:43 AM CST
Where
Sumner County, 3 mi W of Mulvane
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.483, -97.300

Hail, Sumner

When
May 1, 12:45 AM CST
Where
Sumner County, Belle Plaine
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.400, -97.233

Hail, Chautauqua

When
May 1, 12:47 AM CST
Where
Chautauqua County, Sedan
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.133, -96.183

Hail, Cowley

When
May 1, 12:54 AM CST
Where
Cowley County, 2 mi E of Udall
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.383, -97.083

Hail, Montgomery

When
May 1, 1:20 AM CST
Where
Montgomery County, 10 mi W of Independence
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.233, -95.900

Hail, Chautauqua

When
May 1, 1:30 AM CST
Where
Chautauqua County, 2 mi N of Sedan
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.167, -96.183

Hail, Cowley

When
May 1, 1:30 AM CST
Where
Cowley County, 3 mi SW of Cambridge
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -96.700

Hail, Montgomery

When
May 1, 1:30 AM CST
Where
Montgomery County, 15 mi N of Coffeyville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -95.633

Hail, Chautauqua

When
May 1, 1:30 AM CST
Where
Chautauqua County, Sedan
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.133, -96.183

Hail, Chautauqua

When
May 1, 1:30 AM CST
Where
Chautauqua County, 5 mi SE of Cedar Vale
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.050, -96.433

Hail, Montgomery

When
May 1, 1:35 AM CST
Where
Montgomery County, 5 mi S of Cherryvale
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.200, -95.550

Hail, Labette

When
May 1, 2:08 AM CST
Where
Labette County, Altamont
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.200, -95.300

Thunderstorm Wind, Labette

When
May 1, 2:08 AM CST
Where
Labette County, Altamont
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.200, -95.300

Small limbs downed.

Hail, Labette

When
May 1, 2:30 AM CST
Where
Labette County, 1 mi SE of Labette
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.217, -95.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350696, 5350603, 5350602, 5350604, 5350605, 5350687, 5350688, 5350689, 5350690, 5350691, 5350692, 5350693, 5350694, 5350697, 5350698, 5350699, 5351020, 5350695.